News

Viagra wears off after two years

BMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7312.530/c (Published 08 September 2001) Cite this as: BMJ 2001;323:530
  1. Scott Gottlieb
  1. New York

    The anti-impotence drug sildenafil (Viagra) may stop working for many patients after two years, the results of a study from the United States have suggested.

    Dr Rizk El-Galley of the University of Alabama at Birmingham and colleagues interviewed 151 men who had filled prescriptions for sildenafil in 1997 and then followed them for three years. Their findings are reported in the Journal of Urology (2001;166:927-31).

    Initially, 74% reported that 25-100 mg of the drug enabled them to maintain erections.

    In August 2000 the investigators reinterviewed 82 of the men, of whom 43 were still using the drug. Sixteen of the 43 men said they had needed to increase the dose by 50 mg to achieve an adequate erection. It had taken between one month and 18 months for the treatment to lose its effects.

    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription